Friday, August 13, 2004

Abuse of Anti-Anxiety Meds Is Up

As someone who is in the mental health field this story caught my eye...because it's very serious that so many people in this country are on medication for anxiety issues.

WASHINGTON, Aug 13, 2004 /PRNewswire via COMTEX/ -- The
number of drug-abuse related visits to hospital emergency rooms (ERs) involving benzodiazepine medications exceeded 100,000 in 2002, a 41
percent increase since 1995, according to the Substance Abuse and Mental Health Services Administration's Drug Abuse Warning Network (DAWN). Nearly half of the emergency department (ED) visits involving benzodiazepines -- which include such psychotherapeutic sedatives as Valium, Xanax, Klonopin, and Ativan -- were connected with suicidal ideation, gestures or attempts....
More

This concerns me for many reasons. First, I wonder how many of these patients taking this medication are being prescribed it by a psychiatrist - my guess is not the majority. Usually when a person is under the care of a skilled psychiatrist, he/she monitors the dosage and frequency of the medication. However, under the care of a regular doctor there isn't that safety measure.

The second reason it concerns me is because these drugs are highly addictive and should be used cautiously. This can explain some of the suicidal ideation.

Thirdly, these drugs are often associated with psychotic tendencies and if given to the wrong person - who is typically on an antidepressant at the same time, it can be addictive. The side effects alone are tragic.

What is the solution? Use medication like this cautiously and carefully. And I would suggest taking a few classes on relaxation, decreasing caffeine, exercising regularly and talk therapy. The research shows that those who suffer with anxiety tend to recover with a combination of medication and therapy.


3 Comments:

Blogger Julie Anne Fidler said...

Know anything about Lithium?

August 13, 2004 at 7:55 PM  
Anonymous Anonymous said...

Yes, I do. :)

August 13, 2004 at 8:47 PM  
Anonymous Anonymous said...

Yes, I do. :)

August 13, 2004 at 8:47 PM  

Post a Comment

<< Home